Kansas, 2004

Hail in Kansas, March 29, 2004

March 29, 2004 · NWS TOP · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 29, 3:12 AM CST, 10 hours earlier.

Area forecast discussion, Mar 29, 3:12 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
312 AM CST MON MAR 29 2004

.DISCUSSION...

CHANCE OF RAIN TODAY AND THIS EVENING...THEN TEMPERATURES THROUGH
THE FORECAST MAIN CONCERNS.

SATELLITE LOOPS AND PROFILERS SHOW A SHORTWAVE MOVING INTO CENTRAL
KANSAS THIS MORNING AND ANOTHER UPSTREAM OVER WESTERN SOUTH DAKOTA.
SCATTERED LIGHT RAIN HAS BEEN MOVING ACROSS WESTERN COUNTIES OF THE
CWA THIS MORNING BUT THE SHOWERS HAVE BEEN SHRINKING SOME AS THEY
MOVE EAST OF MANHATTAN.

MAY CONTINUE A SMALL CHANCE OF MORNING SHOWERS WITH COLD POOL
ALOFT...BUT MAIN CONCERN WILL BE THIS AFTERNOON INTO EARLY EVENING
FOR THUNDERSTORMS WITH HAIL. ABOVE MENTIONED SHORTWAVES WILL MOVE
ACROSS EASTERN KANSAS THIS AFTERNOON WITH MINUS 28 TO MINUS 30
DEGREE CELSIUS TEMPERATURES AT 500 MB MOVING OVER THIS AFTERNOON.
FORECAST SOUNDINGS SHOW CAPES OF 250 TO 350 J/KG AND STEEP LAPSE
RATES THIS AFTERNOON. WILL INCREASE POPS THIS AFTERNOON AND CONTINUE
INTO EARLY EVENING. EXPECT PRECIPITATION TO COME TO A QUICK END AN
HOUR OR SO AFTER SUNSET.

FOR THE REST OF THE FORECAST THE UPPER LOW MOVES SLOWLY EAST WITH
BLOCKING PATTERN FOR THE REMAINDER OF THE WEEK. SURFACE HIGH WILL
USHER IN COLD NORTHEAST TO EAST SURFACE FLOW THROUGH THE WEEK. 850
MB TEMPERATURES COOL INTO THE MINUS 4 TO MINUS 7 DEGREE RANGE BY
WEDNESDAY MORNING AND HAVE LOWERED TEMPERATURES TO INTO THE UPPER
20S ACROSS THE CWA WITH GRADUAL WARMING THEREAFTER. GENERALLY HAVE
LOWERED TEMPERATURES FOR THE REMAINDER OF THE WEEK IN TO THE 50S AND
LOW 60S FOR HIGHS. UPPER LOW OUT WEST TO REMAIN THROUGH THE WEEK.
NEW GFS LOOKS LIKE IT TRIES TO EJECT SOME ENERGY OUT INTO THE PLAINS
LATE SUNDAY. WILL LEAVE CURRENT DRY FORECAST GOING.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 29, 5:07 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
507 AM CST MON MAR 29 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-301103-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
507 AM CST MON MAR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS THE AREA. LARGE HAIL WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ottawa

When
March 29, 1:12 PM CST
Where
Ottawa County, 3 mi S of Delphos
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.233, -97.767

Hail, Ottawa

When
March 29, 1:14 PM CST
Where
Ottawa County, 4 mi W of Delphos
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -97.833

Hail, Coffey

When
March 29, 1:24 PM CST
Where
Coffey County, 2 mi SSW of Le Roy
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -95.650

Hail, Ottawa

When
March 29, 1:25 PM CST
Where
Ottawa County, 1 mi S of Minneapolis
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -97.717

Hail, Riley

When
March 29, 4:32 PM CST
Where
Riley County, Manhattan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -96.583

Hail, Riley

When
March 29, 4:38 PM CST
Where
Riley County, 3 mi NE of Ogden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -96.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387799, 5387800, 5387801, 5387802, 5387803, 5387804.